Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 43, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at Oct 12, 2003, 3:19 AM CDT for Brooks County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2003, 3:19 AM CDT (08:19 UTC)
- Expired
- Oct 12, 2003, 6:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Brownsville, TX
- Area
- Counties, with a storm outline in the text
County Brooks County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 8.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2081 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBRO 120820 FFWBRO TXC047-121130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 319 AM CDT SUN OCT 12 2003 THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... BROOKS COUNTY IN DEEP SOUTH TEXAS * UNTIL 630 AM CDT * AT 311 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL AT THE RATE OF TWO TO TWO AND A HALF INCH PER HOUR. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FALFURRIAS AND ENCINO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BROWNSVILLE. LAT...LON 2724 9801 2680 9801 2680 9842 2726 9844 $$ 59
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 2:30 AM CDT, 49 minutes earlier.
Area forecast discussion, Oct 12, 2:30 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 230 AM CDT SUN OCT 12 2003 .SHORT TERM...CLD TOPS -87 DEG C JUST WEST OF ZAPATA...AVN INITS BEST ON THIS HVY RAFL EVENT FOR DEEP S TX. HPC HAS PLACED ALL OF THE RGV UNDER EXCESSIVE RAFL POTENTIAL >5 INCHES TDY. FLASH FLOOD WARNING ISSUED BY CRP FOR LA SALLE...MCMULLEN AND WEBB COUNTIES THRU 430 AM TDY. PWATS OVR BRO HAVE BEEN GREATER THAN 2 INCHES SINCE 00Z TUE...WITH CURRENT SOUNDING FM 00Z TDY CALCULATING A PWAT OF 2.22 INCHES AND 2900 J/KG OF CAPE. CRP...MAINTAINS 2.20 INCHES OF PWAT AND HIER CAPES THAN LAST EVENING...UP TO 2455 J/KG OF CAPE...AS A MORE EAST LLVL FLOW...WITH SOUTH FLOW FM 850MB TO 700MB NOW. SHRAS/TSRAS WITH VERY HVY RAFL FORMING OVR WRN VLY AND ALSO WILLACY...KENEDY AND NRN HIDALGO COUNTIES AS PRONOUNCED RIDGING OF THETA-E OCCURRING OVR THE RGV. KBRO 1H PCPN TOTALS ESTIMATED AT 2 TO 3 INCHES. XPCT MOST OF THE RGV TO REACH FFG AMOUNTS TDY...WITH FFW ALREADY ISSUED FOR ZAPATA...STARR AND JIM HOGG. WITH SFC BOUNDARY APPROACHING DEEP S TX...AND CONTINUED MSTR CONVERGENCE AND UPPER SUPPORT WITH TIME...FLOOD SITUATION IS DEVELOPING IN THE RGV. S/WV ENERGY EJECTED BY AGGRESSIVE NW MEXICAN UPPER LOW IS TRAVERSING OUR WRN COUNTIES NOW...FORCING STRONG TSTM DEVELOPMENT. HUGE MCS WILL CONTINUE TO ADVECT AND FORM IN THE REGION THIS MRNG AND TDY...WITH OUTFLOWS FROM CONVECTION NORTH ALSO ADDING SURFACE FORCING TDY. THIS MCS FEEDS ON ITSELF IN A VERY FAVORABLE ENVIRONMENT TDY...INCREASING IN INTENSITY AND AREAL COVERAGE...AS UPPER DIFFLUENT FLOW CONTINUES TO INDUCE EXTREME H7 UVM OVR ALL OF THE RGV...WITH 12 -UBAR/S ENCOMPASSING ALL OF THE VLY BY THIS PM. LARGE CONVECTIVE COMPLEX SHUD PRODUCE TREMENDOUS RAINFALL RATES AND EXCESSIVE RAIN TOTALS IN THE RGV TDY. EXTREMELY COLD CLOUD TOPS OVER NE MX/S TX. SPENES AT 0645Z WRITES (IN DEEP S TX) WITH PERSISTENT CLOUD TOP TEMPS TO ALMOST -90C/PW VALUES OF 2.3/SURFACE DEW POINTS 75-80F THE SATELLITE ESTIMATING TECHNIQUE IS OFF THE SCALE SHOWING RATES OF AT LEAST 2/HALF HOUR. AVN SAW THIS EVENT LAST NIGHT...AND WILL STICK CLOSE TO ITS MASS FIELD SOLUTIONS FM INIT THRU 120H. QUANTITATIVE PRECIPITATION FORECAST DISCUSSION FM 208 AM CDT AGREES...BY THE FAR THE MAJOR PLAYER OF THE DAY WITH EXPECTED PCPN AMOUNTS OF AT LEAST 2-3 IF NOT LOCALLY GREATER THAN 5. BRO REPORTS RADAR ESTIMATES OF POSSIBLY GREATER THAN 8 THIS EVENING. THE MEAN TROUGH TO THE WEST AND RIDGE TO THE EAST REMAIN THE MAIN CONTROL MECHANISMS AS THE DEEP TROPICAL MOISTURE IS TRANSPORTED NORTH THROUGH MEXICO INTO SRN TX WITH TREMENDOUS LOW LEVEL MOISTURE BEING ADVECTED EAST FROM THE GULF. THE TROUGH IS FCST TO SHEAR AND BECOME ELONGATED AS THE RIDGE IS DEPRESSED ON THE NRN SIDE IN RESPONSE TO THE FALLING HEIGHTS TO THE NORTH. STRONG SFC NORTHERLY WINDS QUICKLY REVERT TO EAST THEN SE BY 12-18 HRS INTO FCST PD...THEREFORE RAINFALL AMOUNTS SHOULD QUICKLY BEGIN TO TAPER OFF IN THE SECOND 12-HR PD AS THE SFC FOCUS BECOMES ILL DEFINED. IN THE MEANTIME...ETA IS DOING A HORRIBLE JOB AS WELL AS THE NGM. THE CANADIAN HAS A RATHER LARGE 1 AREA WHICH IS HINTING AT HEAVIER PCPN. THE GFS IS THE MODEL OF CHOICE AS LAST NIGHTS 00Z RUN WAS PROBABLY CLOSE WITH ITS 6 MAXIMUM...MAYBE SLIGHTLY DISPLACED. HPC FCST IS VERY CLOSE TO GFS WITH 2-3 ACROSS EXTREME SOUTH TEXAS TAPERING OFF AS THE PCPN EXTENDS NW UP THE RIO GRANDE. && .LONG TERM...RAINS NEVER REALLY TURN OFF UNTIL THU...WHEN ENUF PUSH BRINGS MORE STABLE AMS INTO OUR AREA. HVY RAFL POSSIBLE AGAIN ON WED CAA AND SHARP FROPA. && .MARINE...AT 1 AM BUOY 020 REPORTED E-NE WINDS AT 19 KT WITH GUSTS TO 23 KT AND SEAS 5 FEET AT 5 SECONDS. 500MB RIDGE OVER THE WESTERN GULF OF MEXICO CONTINUES TO KEEP BULK OF CONVECTION ACROSS NORTHERN MEXICO INTO THE RIO GRANDE PLAINS. EXPECT MODERATE TO STRONG EAST WINDS TODAY DUE TO STRONG INFLOW INTO APPROACHING MCS...SO WILL RAISE SCA FLAGS OFFSHORE FOR TODAY. WINDS SHOULD DROP TONIGHT...AS SURFACE PRESSURE GRADIENT BETWEEN COASTAL TROUGH ALONG NORTHEAST MEXICAN COAST AND COLD FRONT HEADING SOUTH. OUTFLOW FROM CONVECTION MOVING INTO DEEP SOUTH TEXAS FROM NORTHEAST MEXICO MAY DRIFT INTO THE COASTAL WATERS PROVIDING A FOCUS FOR LOW LEVEL CONVERGENCE AND AN INCREASE IN SHRA/TSRA FOR TODAY. SCATTERED TO NUMEROUS SHRA/TSRA EXPECTED THROUGH THE PERIOD. SMALL CRAFT ADVISORIES MAY BE REQUIRED FOR WED AND THU...IN NE/E FLOW ACROSS THE NORTHERN GULF DUE TO STRONG SURFACE HIGH OVER E CONUS. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL IMPACT THE LOWER RIO GRANDE VALLEY TODAY AS A CONVECTIVE BOUNDARY OVER THE HILL COUNTRY MOVES SOUTH. PATCHY EARLY MORNING FOG...OTHERWISE...GENERALLY VFR TO MVFR CONDITIONS...EXCEPT IFR DUE TO VISIBILITY IN VERY HEAVY RAIN WITH SHOWERS AND THUNDERSTORMS TODAY. && .PRELIMINARY POINT TEMPS/POPS... BROWNSVILLE ET 083/071 083/071 084 80/60/50/60/50 HARLINGEN ET 083/070 084/070 085 80/60/50/60/50 MCALLEN TT 082/072 084/073 087 80/60/50/60/50 RIO GRANDE CITY TT 082/068 084/068 087 80/60/50/60/50 SOUTH PADRE ISLAND ET 083/073 083/072 083 80/60/50/60/50 .BRO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THRU 22Z FOR TXZ248>257 SCA TODAY FOR GMZ150-155-170-175. && SYNOPTIC-GRIDS...58 MARINE-AVIATION-MESO...59 THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT: HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Oct 12, 12:49 AM CDT, 2 hours 30 minutes before
TXZ248>257-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 1249 AM CDT SUN OCT 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE..TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF DEEP SOUTH TEXAS UNTIL 5 PM SUNDAY. NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED TO CONTINUE THROUGH THIS AFTERNOON. RAINFALL AMOUNTS WILL AVERAGE 1 TO 2 INCHES WITH ISOLATED AMOUNTS UP TO 4 INCHES POSSIBLE...ESPECIALLY IN THE WESTERN VALLEY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE FORECAST FOR SUNDAY THROUGH MONDAY...AS A SLOW MOVING COLD FRONT LIFTS THE MOIST AND UNSTABLE AIRMASS OVER OUR REGION. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...WITH STRONG GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. TEMPERATURES SHOULD ONLY REACH THE UPPER 70S SUNDAY AND MONDAY...WITH MORNING LOWS IN THE 60S. A STRONGER COLD FRONT WILL MOVE THROUGH OUR REGION THURSDAY...BRINGING MORE HEAVY RAINS...STRONG NORTH WINDS AND COOLER TEMPERATURES FOR NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT. SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT AND TOMORROW. 59
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 1:58 AM CDT | Flash Flood Warning | BRO | Jim Hogg, Starr, Zapata | 3 hr |
| Oct 12, 4:48 AM CDT | Flash Flood Warning | BRO | Jim Hogg, Starr, Zapata | 3 hr |
| Oct 12, 5:20 AM CDT | Flash Flood Warning | BRO | Hidalgo | 3 hr |
| Oct 12, 5:23 AM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 37 min |
| Oct 12, 6:00 AM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 45 min |
| Oct 12, 6:08 AM CDT | Flash Flood Warning | BRO | Brooks | 3 hr |
| Oct 12, 7:29 AM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 46 min |
| Oct 12, 7:38 AM CDT | Tornado Warning | BRO | Hidalgo | 52 min |
| Oct 12, 8:10 AM CDT | Flash Flood Warning | BRO | Brooks, Hidalgo, Jim Hogg, Starr, Zapata | 3 hr |
| Oct 12, 8:51 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Kenedy | 39 min |
| Oct 12, 9:52 AM CDT | Flash Flood Warning | BRO | Kenedy, Willacy | 3 hr |
| Oct 12, 10:21 AM CDT | Flash Flood Warning | BRO | Cameron | 3 hr |
| Oct 12, 1:34 PM CDT | Flash Flood Warning | BRO | Cameron | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.